Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 62, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2024, 2:23 PM EDT for New Hanover County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2024, 2:23 PM EDT (18:23 UTC)
- Expired
- May 28, 2024, 3:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:43 PM EDT, 40 minutes earlier.
Area forecast discussion, May 28, 1:43 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 143 PM EDT Tue May 28 2024 .SYNOPSIS... An approaching cold front will stall near the coast early this morning, keeping chances for thunderstorms confined to near the coast on Tuesday. Mostly dry weather is expected to commence from Tuesday night onward as the front pushes offshore after stalling through midweek. Relatively cool and dry high pressure should remain in control through much of this upcoming weekend. && .UPDATE... Just a minor tweak this morning to raise POPs along the NC coast/Cape Fear Region. LCL's are down to 1000m and the LCL/LFC RH values are 70+ percent. The sea breeze should quite readily produce convection later today especially as the weak subsidence behind the exiting offshore convection abates. Some of the storms could be on the strong side with some wet microburst potential. Ample CAPE exists in the -10 to -20 degree realm aloft which could also favor frequent lightning. Will add this verbiage to the HWO. && .NEAR TERM /THROUGH TONIGHT/... Today's forecast conundrums will be where does the front stall and how much will the sea breeze/front interaction assist with development of diurnal convection. Away from the immediate coast the environment is not supportive of convection. An abundance of subsidence and resulting dry air will prevent anything other than flat cumulus from developing around peak heating. Even flat cumulus may be hard to come by given SBCAPE values struggling to hit 500 J/kg in the afternoon. Precipitable water falls through the day, ending up around 1" along the I-95 corridor by 00Z. The environment on the east side of the front will be much different. Precipitable water approaching 2" with SBCAPE values over 2500 J/kg and potential exceeding 3k J/kg in a few areas. Also some weak shear present, although values are not high enough to be of much concern as far as strong/severe storms go. The tricky part will be figuring where the front stalls. Typically the front will make it to the coast and struggle to move much farther east. Then the sea breeze develops and masks the front. Forecast soundings show west- northwest flow at 925mb in the post front regime. While the 925mb flow isn't particularly strong, the sea breeze may not be strong either. The end result will be a sea breeze that's pinned near the coast, but not right along the coast. The best rain chances will be along the NC coast, where moisture is deepest and hangs around longer. Moving south the mid-level moisture decreases and forecast soundings start to show some mid-level subsidence creeping in. Southern extent of convection will likely be around Myrtle Beach and that far south it will mainly be the immediate coast seeing any storms. Farther inland the environment quickly become hostile. Environment becomes less favorable for deeper convection later in the day as the 5h trough axis reaches the coast. This begins the push of mid-level subsidence/drier air aloft and by 12Z precipitable water across the forecast area will be well under 1", down around the 10th percentile. Highs above normal continue with readings similar to Mon, upper 80s to lower 90s. Cooler and drier air mass starts to arrive tonight with lows dropping down near climo by Tue morning. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... A broad mid-level trough axis will be in place over the region with a couple shortwaves expected to pivot through its base during the period. With remarkably dry air aloft and plenty of subsidence in play, expect Wednesday to be mostly sunny with perhaps some flat cumulus during the afternoon. Without significant cold advection, highs should still reach the upper 80s, limited primarily by the strength of the subsidence inversion. The first shortwave will bring subtle heights falls and a dry cold front through the area on Wednesday night, with winds turning from westerly to NNWrly behind it and a breath of drier air filtering in. Lows in the low 60s are expected. On Thursday, the subsidence inversion remains strong, supporting another sunny day with some flat cumulus possible again during the afternoon. Highs mainly in the low 80s may touch the mid-80s in the hottest spots. Over Thursday night, the second and more potent shortwave dives southward into the broader troughing still over the East Coast. Guidance seems to have come into better agreement today over the possible evolution of this wave, with strong PVA and subsequent forcing helping to squeeze out some rain from the meager moisture available, mainly over eastern NC northeast of our CWA. With so much dry air in the mid- and upper-levels, it is questionable how much cloud cover we would even see early on Friday. At this time, minimal sensible weather impacts are expected, but if the wave happens to dive a little further south or take on a more east-west orientation, as yesterday's 00Z GFS run suggested, then light rain could affect the Cape Fear area, but PoPs are kept below mentionable at this time. Highs should only reach around 80F on Friday as another push of northerly winds and drier air arrives in tandem with this shortwave and surface high pressure on its backside. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Mid-level ridging passes overhead late on Saturday with surface high pressure passing to our north as well. This will make for a beautiful Saturday with sunny skies and temperatures in the low 80s amidst dry dewpoints around 50F. The ridge axis progresses offshore on Saturday night with potentially active weather returning on its heels as shortwaves arrive in a generally zonal flow pattern aloft. Of course, its too early to think about specific details, but slight to low chance PoPs are reintroduced from Sunday onward. Temperatures should moderate to near-normal on the backside of the ridge, but this will depend on the extent of any precipitation resulting from the modeled shortwaves. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR save for some thunderstorms this afternoon that will favor the coast, and likely the NC coast moreso than SC. ILM will thus be the best coverage and based upon instability parameters have called for strong and variable winds that will require fuel alternates from 19-23Z. Thereafter instability will wane and storms should dissipate. The immediate forecast will also have rather light and variable wind as a front and seabreeze mesh. By daybreak all terminals go NW behind the front and the post- frontal dry advection should preclude fog development. Extended Outlook...VFR through Saturday. && .MARINE... Through Tonight... Southwest flow continues today with some afternoon enhancement as the sea breeze sets up and pushes the front stalled along the coast a little farther inland. The front will eventually push offshore tonight, setting up a weak offshore flow regime later tonight into Tue. Seas 2-3 ft with occasional 4 ft possible in the afternoon will drop back closer to 2 ft with occasional 3 ft tonight once the offshore flow sets up. Southerly wind wave will be the dominant wave for much of today and tonight. Wednesday through Saturday... Relatively benign marine conditions are expected through the period with changeable wind directions and speeds remaining near or below 10 kts. Winds will shift to northerly behind a dry cold front arriving late on Wednesday night into early Thursday. After a period of relatively weak and changeable flow on Thursday, another northerly surge should arrive on Thursday night with speeds around 10 kts or so on Friday and Friday night. Winds should veer to northeasterly over Friday night as high pressure shifts offshore to our north going into the weekend. Wave heights should remain generally around 2 ft with southeasterly 1-2 swells at 8-9 sec remaining a predominant feature amongst the weak wind waves. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...None. SC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...MBB NEAR TERM...III SHORT TERM...ABW LONG TERM...ABW AVIATION...MBB MARINE...III/ABW
Hazardous weather outlook, May 28, 11:49 AM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1149 AM EDT Tue May 28 2024 AMZ250-252-254-256-NCZ087-096-099-SCZ017-023-024-032-033-039-054>056- 058-059-291600- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence- Marion-Williamsburg-Coastal Horry-Inland Georgetown- Coastal Georgetown-Central Horry-Northern Horry- 1149 AM EDT Tue May 28 2024 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ105>110-291600- Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick- 1149 AM EDT Tue May 28 2024 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon and evening may contain heavy rain, frequent lightning, and strong gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 1:44 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Wilmington NC
144 PM EDT Tue May 28 2024
NCZ107>110-281815-
Inland New Hanover NC-Inland Brunswick NC-Coastal New Hanover NC-
Coastal Brunswick NC-
144 PM EDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NEW HANOVER AND EAST
CENTRAL BRUNSWICK COUNTIES THROUGH 215 PM EDT...
At 143 PM EDT, Doppler radar was tracking a strong thunderstorm over
Myrtle Grove, or near South Masonboro Island, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wilmington, Carolina Beach, Wrightsville Beach, Kure Beach, South
Masonboro Island, Snows Cut, North Masonboro Island, Boiling Spring
Lakes, Myrtle Grove, Silver Lake, Sea Breeze, Masonboro, University
Of North Carolina At Wilmington, Seagate, New Hanover Regional
Medical Center, and Cape Fear Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3415 7784 3400 7790 3405 7808 3425 7794
3423 7778
TIME...MOT...LOC 1743Z 259DEG 6KT 3411 7792
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJBSpecial weather statement, May 28, 2:15 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
215 PM EDT Tue May 28 2024
NCZ108-281845-
Coastal New Hanover NC-
215 PM EDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NEW HANOVER COUNTY
THROUGH 245 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Masonboro Island, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carolina Beach, Snows Cut, South Masonboro Island, North Masonboro
Island, Myrtle Grove, Sea Breeze, and Silver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3409 7787 3408 7787 3402 7790 3403 7793
3406 7793 3408 7794 3410 7794 3413 7791
3416 7783
TIME...MOT...LOC 1815Z 280DEG 8KT 3408 7786
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:24 AM EDT | Special Marine Warning | ILM | 36 min | |
| May 28, 4:07 AM EDT | Special Marine Warning | ILM | 64 min | |
| May 28, 4:10 AM EDT | Special Marine Warning | ILM | 65 min | |
| May 28, 4:15 AM EDT | Special Weather Statement | ILM | Brunswick | 30 min |
| May 28, 1:44 PM EDT | Special Weather Statement | ILM | New Hanover | 31 min |
| May 28, 2:15 PM EDT | Special Weather Statement | ILM | New Hanover | 30 min |
| May 28, 2:42 PM EDT | Special Marine Warning | ILM | 71 min | |
| May 28, 3:08 PM EDT | Special Weather Statement | ILM | New Hanover | 52 min |
| May 28, 4:00 PM EDT | Special Weather Statement | ILM | New Hanover | 45 min |
| May 28, 1:16 AM EDT | Special Weather Statement | ILM | Georgetown | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.